A second person has died from an anthrax infection after injecting heroin, causing health experts to warn hospitals and walk-in clinics across the UK to expect more cases.
The death comes three weeks after another heroin user died after contracting the disease from what is assumed to be a batch of contaminated heroin.
Both fatalities were in Blackpool but two further cases of infection have been reported in Scotland and Wales since early June.
The deaths are part of a European-wide outbreak of anthrax among people who inject drugs: there have been 10 cases across Germany, Denmark and France in recent months.
The European Centre for Disease Prevention and Control and the European Monitoring Centre for Drugs and Drug Addiction have issued warnings that heroin users in Europe are at risk of exposure to anthrax and warned there may be further cases.
“Anthrax can be cured with antibiotics, if treatment is started early. It is therefore important for medical professionals to know the signs and symptoms to look for, so that there will be no delays in providing treatment,” said Dr Fortune Ncube, an expert in blood-borne viruses with the Health Protection Agency (HPA).
“It’s likely that further cases among people who inject heroin will be identified as part of the ongoing outbreak in EU countries,” he added. “The Department of Health has alerted the NHS of the possibility of people who inject drugs presenting to emergency departments and walk-in clinics, with symptoms suggestive of anthrax.”
Local drug services throughout the UK have been alerted and the National Treatment Agency has circulated posters and leaflets about anthrax contamination aimed at heroin users.
Drug users may become infected with anthrax when heroin is contaminated with anthrax spores. This could be a source of infection if injected, smoked or snorted.
Ncube said there was no safe route for consuming heroin or other drugs that may be contaminated with anthrax spores.
“The HPA is warning people who use heroin that they could be risking anthrax infection,” he said Ncube. “We urge all heroin users to seek urgent medical advice if they experience signs of infection such as redness or excessive swelling at or near an injection site, or other symptoms of general illness such a high temperature, chills, severe headaches or breathing difficulties. Early treatment with antibiotics is essential for a successful recovery.”